Alert archive / Nevada / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 45, NWS Las Vegas, NV

August 14, 2015Clark County, Nevada

NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 14, 2015, 2:44 PM PDT for Clark County, Nevada. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2015, 2:44 PM PDT (21:44 UTC)
Expired
Aug 14, 2015, 3:30 PM PDT
In force
46 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon

County Clark County, NV

The radar

The Las Vegas radar (KESX), 78 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 9.7 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2015-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 189 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2015-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
189 J/kg
Mixed-layer CIN
-334 J/kg
Mixed-layer LCL
2378 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

829 
WUUS55 KVEF 142144
SVRVEF
NVC003-142230-
/O.NEW.KVEF.SV.W.0045.150814T2144Z-150814T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
244 PM PDT FRI AUG 14 2015

THE NATIONAL WEATHER SERVICE IN LAS VEGAS  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN CLARK COUNTY IN SOUTHERN NEVADA...

* UNTIL 330 PM PDT

* AT 244 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED 7 MILES NORTHWEST OF LONE
  MOUNTAIN...AND MOVING NORTH AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  KYLE CANYON ROAD BETWEEN MILE MARKER 10 AND THE HIGHWAY 95 
  JUNCTION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL PRODUCE HIGH WINDS WHICH CAN BRING DOWN TREES AND
POWER LINES AND CAUSE BLOWING DUST. ALSO...LIGHTNING CAN KILL! TAKE
COVER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS UNTIL THE STORM
PASSES. REPORT SEVERE WEATHER TO THE LAS VEGAS NATIONAL WEATHER
SERVICE VIA FACEBOOK OR TWITTER.

&&

LAT...LON 3623 11535 3622 11547 3635 11551 3634 11530
TIME...MOT...LOC 2144Z 191DEG 19KT 3630 11541 

$$

STACHELSKI
2 follow-up statements
513 
WWUS55 KVEF 142208
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
308 PM PDT FRI AUG 14 2015

NVC003-142230-
/O.CON.KVEF.SV.W.0045.000000T0000Z-150814T2230Z/
CLARK NV-
308 PM PDT FRI AUG 14 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM PDT
FOR WESTERN CLARK COUNTY...

AT 306 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 
MPH. THIS STORM WAS LOCATED WAS LOCATED NEAR KYLE CANYON ROAD 
BETWEEN MILE MARKERS 10 AND THE HIGHWAY 95 JUNCTION MOVING NORTH AT 
15 MPH.

LOCATIONS IMPACTED INCLUDE... 
KYLE CANYON ROAD BETWEEN MILE MARKER 10 AND THE HIGHWAY 95 JUNCTION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 3623 11535 3622 11547 3635 11551 3634 11530
TIME...MOT...LOC 2206Z 190DEG 15KT 3635 11540 

$$

STACHELSKI
654 
WWUS55 KVEF 142221
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
321 PM PDT FRI AUG 14 2015

NVC003-142230-
/O.EXP.KVEF.SV.W.0045.000000T0000Z-150814T2230Z/
CLARK NV-
321 PM PDT FRI AUG 14 2015

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN CLARK COUNTY WILL
EXPIRE AT 330 PM PDT...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED. 
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3623 11535 3622 11547 3635 11551 3634 11530
TIME...MOT...LOC 2216Z 191DEG 19KT 3635 11540 

$$

STACHELSKI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 1:49 PM PDT, 55 minutes earlier.

Area forecast discussion, Aug 14, 1:49 PM PDT, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
149 PM PDT FRI AUG 14 2015

.SYNOPSIS...LESS STORM COVERAGE AND WARMER TEMPERATURES ARE EXPECTED
SATURDAY. HIGH PRESSURE WILL BECOME THE DOMINANT FEATURE SUNDAY AND
MONDAY WITH VERY HOT CONDITIONS EXPECTED. A PACIFIC STORM SYSTEM IS
THEN FORECAST TO BRING RELIEF FROM THE HEAT WITH TEMPERATURES CLOSER
TO TYPICAL SEASONAL LEVELS AFTER MONDAY.
&&

.DISCUSSION...

THUNDERSTORM ACTIVITY HAS DEVELOPED ACROSS MOHAVE, FAR SOUTHERN
CLARK, AND LINCOLN COUNTIES, WITH SHOWERS STARTING TO POP ACROSS
EASTERN SAN BERNARDINO COUNTY. THESE WERE THE FAVORED AREAS FOR
TODAY AND EXPECT THAT TO BE THE CASE THROUGH THE EARLY EVENING.
COVERAGE IS MUCH LESS THAN THIS TIME YESTERDAY, WHICH IS ALSO
EXPECTED. HOWEVER, WE WILL SEE HOW THINGS DEVELOP AND WHAT OUTFLOW
BOUNDARIES DO WORKING WITH A VERY MOIST LOWER ATMOSPHERE. AS
MENTIONED IN THE UPDATE THIS MORNING, THE STEERING FLOW IS FAVORABLE
TO MOVE SOME OF THE SOUTHERN CLARK COUNTY CONVECTION TOWARD THE LAS
VEGAS VALLEY. ALSO, THUNDERSTORMS THAT DEVELOP SHOULD HAVE HIGH
PRECIP EFFICIENCY, WITH A WARM CLOUD DEPTH OF 14KFT, K INDEX IN THE
30S, PW OF OVER AN INCH, AND SUB-CLOUD LAYER RH OF 40-50 PERCENT.
THUNDERSTORMS ARE EXPECTED TO WANE THIS EVENING. ADDITIONAL STORMS
ARE POSSIBLE SATURDAY AFTERNOON WITH HIGH PRESSURE REMAINING EAST OF
THE AREA, BUT BELIEVE COVERAGE WILL BE EVEN LESS THAN TODAY. BY
SUNDAY, THE UPPER-LEVEL HIGH TRANSITIONS TO SOUTHWEST ARIZONA AND
SOUTHERN CALIFORNIA, ENDING ANY CHANCE FOR STORMS.

AS THE HIGH SHIFTS TO SOUTHWEST ARIZONA AND WE DRY OUT, TEMPERATURES
WILL CLIMB. THE LATEST GUIDANCE CONTINUES TO INDICATE SUNDAY WILL BE
THE HOTTEST DAY WITH HEAT LINGERING INTO MONDAY. BASED ON JUST
TEMPERATURES, THE EXCESSIVE HEAT WARNING LOOKS GOOD. BUT ALSO, THE
HOT TEMPERATURES COMBINED WITH DEWPOINTS IN THE 30S MAYBE 40S DURING
THE AFTERNOON WOULD CREATE A HEAT WE WOULD CERTAINLY FEEL, WHICH WE
HAVE NOT HAD FOR A WHILE. IF THAT IS NOT ENOUGH, SATURDAY WILL BE
WARMING NICELY AND OVERNIGHT LOWS WILL REMAIN SOMEWHAT ELEVATED,
WHICH WILL CREATE A MULTI-DAY COMBINED HOT STREAK THAT MAY TAKE A
TOLL ON THE BODY BY SUNDAY AND MONDAY. SO, WILL KEEP THE EXCESSIVE
HEAT WARNING AS IS.

AFTER MONDAY, MODELS CONTINUE TO INDICATE A SIGNIFICANT PATTERN
CHANGE, WITH A FAST MOVING SHORTWAVE TROUGH DROPPING FROM THE
PACIFIC NORTHWEST INTO THE NORTHERN INTERMOUNTAIN REGION. MODELS
SEEM TO BE IN BETTER AGREEMENT WITH TIMING AND THAT THE TROUGH WILL
BRING A COOLING TREND, WITH READINGS GETTING BACK TOWARD NORMAL BY
THURSDAY. THE TROUGH WILL ALSO LIKELY INCREASE WINDS A BIT, BUT
NOTHING SIGNIFICANT IS ANTICIPATED AT THIS TIME.
&&

.AVIATION...FOR MCCARRAN...ISOLATED THUNDERSTORM ACTIVITY WILL BRING
ERRATIC WINDS AT TIMES THROUGH 03Z SATURDAY. MAINLY FEW-SCT CLOUDS
AOA 15KFT WITH PERIODS OF 10KFT CIGS ASSOCIATED WITH THUNDERSTORMS.
OTHERWISE...NORMAL DIURNAL WIND TRENDS ARE EXPECTED.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...DIURNAL SURFACE WINDS ACROSS MOST AREAS TODAY EXCEPT IN
AREAS IMPACTED BY THUNDERSTORM ACTIVITY. MAINLY EAST OF A KDAG TO
KDRA TO KELY LINE. WINDS WITH GUSTS TO NEAR 30KTS ARE EXPECTED IN
THE OWENS VALLEY THIS AFTERNOON.
&&

.SPOTTER INFORMATION STATEMENT...SPOTTERS ARE ENCOURAGED TO REPORT
ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING
PROCEDURES.
&&

DISCUSSION...PADDOCK
AVIATION.....BERC

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 5:14 PM PDTAreal Flood AdvisoryVEFClark3 hr
Aug 14, 3:13 AM PDTExcessive Heat WarningVEFClark, Nye6 days
Aug 14, 1:25 PM PDTSevere Thunderstorm WarningVEFClark35 min
Aug 14, 4:09 PM PDTAreal Flood AdvisoryVEFClark2 hr

Nearby

Severe Thunderstorm Warnings in Nevada, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.